Jump to content

Starting Dad on Steriods


jdjenkins

Recommended Posts

Just wanted to get everyone's opinion on starting my Dad on steriods. I had read that sometimes doctors will use these in advance stage cancers for increased energy. My Dad is so tired and sleeps so much. I asked the doctor to start him on steriods and he wants to start 20mg per day on predesone. Now I'm worried about all the side effects I have read about in Lori's post. Do you think it is worth trying them or should we just let him be? Thanks for your help.

Denise

Link to comment
Share on other sites

Well Denise, sadly enough it's not just Lori's posts that talks about this wonder/monster drug! :roll::wink:

My two cents worth.

If they are giving this drug to your father for comfort reasons then, maybe you want to look at the over all picture. If they are useing it for pallative reasons, then again, you might want to look at the over all picture. If it's used to help him to breath, then you have yet another issue to discuss. What ever the reason you might want to talk it over with his doctors and with your dad.

Steroids ARE a wonderful helpful medication,(for the most part) but they can do some very nasty things to people. And having cancer on top of the steroid, only adds to the issues and problems that can arise.

It's one of those things you need to weigh out. It's a 50/50 issue. Be clear on the reasons. Sometime qaulity IS better the qauntity.

(((((((((((DENISE))))))))))))))

Link to comment
Share on other sites

Denise,

I'd just like to add that Mike has been on prednisone for 2 years in different amounts, but always to treat one thing ... shortness of breath and inflammations of the lung. Prednisone is an anti-inflammatory drug and is usually used to treat things that fit in that category. It has never been given to Mike for increased energy and I've never noticed that it does this for him. Mike is on 10 mg at the present time and that has no adverse effect on him, but the higher the dosages like 40 mg plus it did very bad things to him mentally. It made him hyper, aggressive and for a period of time he didn't know what he was doing. He actually experienced steroid psychosis for nearly 6 weeks. I'm just skimming over things here, but I've written a lot about his experiences on this site.

Now decadron is another whole thing. It is oftentimes given as a premed and also to patients for swelling in reference to brain mets and treatment. It always made Mike really hyper. He couldn't sit still. It gave a total false sense of well being which can be harmful for any length of time also. It makes the patient try to do too much and thus labor their hearts etc.

I'm saying all of this based on our own experiences and only as an opinion to help you make your decision. None of this is based on medical fact.. You know what I mean?. Feel free to PM me if you have any questions about what I have written about. My thoughts and prayers are with you and your dad.

Love,

Sue

Link to comment
Share on other sites

My dad was on prednisone too and it made him irritable for just about a week. (He kept telling my mom to shut-up) That was the extent of his side effects. He was first prescribed steroids for his energy and then several months later for brain mets- was only off of them for 2 months.

The steroids actually gave him back some energy (he was extremely fatigued for 90% of his disease) and it helped to increase his almost non exisitent appetite.

The only thing anyone can do is weigh the advantages and disadvantages and if he decides to give it a shot- try it and see, he can always stop.

Many hugs and prayers continue for your dad and your family.

Link to comment
Share on other sites

Hi Denise,

I've been on Prednisone many times, it does wire one for sound, only needed 3 or 4 hours of sleep while on it, but was not on it for fatigue. Been on Decadron while undergoing chemo treatments did not notice any side effects. For fatigue there is (tried them all) Magase, Provigil, Ritalin, Concerta. On Concerta now and it does make a differences. Speaking only for myself, from my own experience I would not hesitate trying something, what affects one person may not affect another person. One could always stop. One is not going to know until one tries it. Hope this helps. prayers for the best.

Rich

Link to comment
Share on other sites

Denise,

I am on Decadron right now, .5mg per day and that small amt. works for me. I am taking it because of radiation necrosis in the brain. I have an abundance of energy and eat well. I am able to sleep well. I take my pill in the AM so that it has worn off at night so I can sleep. I don't need sleeping pills or anything else. In my opinion, I would rather start low on a medicine and increase if necessary instead of full dose and have a problem coming down from it or my body won't eliminate it from my system and it becomes toxic. 20mg is a clinical protocal and doctors try and stick to that. All people are different. I am sure your father is cognitive of his body and how he feels. After a few days ask him if he feels stronger and better. Watch and see if his appetite gets better. Just monitor him, you will be able to see a change in him too...

My description of this steroid is like an upper and an appetite stimulant. I don't know how Prednisone works. Never taken that one. You can PM me if you would like. With this small dose, I haven't had a change of personality either....

Blessings and prayers,

Karen

Link to comment
Share on other sites

Denise -

My mom has been on Decadon/Dexamethasone for almost three months with no bad side effects - she was taking 12mg a day. She also gets a "hit" with her chemo to help combat stomach issues. She takes 4mg 3x a day with the last pill around 4 p.m. -- no problems sleeping and no real hyperactivity either. She took it for pain/inflammation -- we are now cutting back to 4mg a day and she is doing well with it.

Good luck....these steroids really seem to help some people.

Holly

Link to comment
Share on other sites

This is going to sound strange, but you might ask the Onc. about ritalin (the med. for ADHD or ADD). At the Oncology conference in Orlando last summer, good results using it for increased energy. The nurse-practitioner in my Onc.s office was at the presentation. She gave me a Rx for it, but I never tried it. Good luck. If he uses steroids, it seems to be that he should start with a very low dose.

Muriel K

Link to comment
Share on other sites

Hi!

I just started taking Decadron Tuesday afternoon for brain swelling due to mets and to preapre for 5 weeks of radiation. It gives me lots of energy and puts me a mildly euphoric mood. I take 8 mgs 3 times a day right now, so that's kind of a lot. They will wean me off it after the radiation.

I sleep like a baby and feel great. I take the pills with food and haven't had any tummy trouble at all. Radiation doc just told me to start taking one Protonix a day to make sure my digestive system isn't roubld.

You'll only know how your dad feels once he trys the meds. Everyone's experience is different. Good luck and let us know how things are going.

Leslie

Link to comment
Share on other sites

Denise,

I'm on prednisone since 2001 (7 months of only)

highest 70mg lowest 20mg a day.

I feel fine, sleep is hard to get, mood always

at the best but it makes me lose weight contrary

to other people that take it also makes me talkative.

Well controled the steroids help many situations.

Hugs

Jackie

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.